The flouroquinolone levofloxacin, and marketed under the trade name Levaquin by Ortho-McNeil Pharmaceuticals, has been given a “black box” warning by the Food and Drug Administration (FDA) due to reports that it may cause tendon ruptures. A black box warning is the strongest warning the FDA can give before a pharmaceutical like Levaquin is recalled.
Levaquin is used to treat cases of bacterial infection, and is particularly useful against infections that affect the sinuses, skin, airway, and urinary tract. It is part of the fluroquinolones known as third generation. This means its antibacterial spectrum is not as narrow as previous generations. Levaquin has also been found to be useful against anthrax, and has been stockpiled by the government since the attacks of September 11th, 2001.
Levaquin was first approved by the FDA in 1997. Between 1997 and 2005, there were reportedly 794 cases of spontaneous tendon rupture that could be tied to Levaquin, as well as other quinolones. These tendon ruptures have been known to occur in patients both during and after using the drug, especially among the elderly. When used in combination with certain steroids, the risk of tendon rupture is even greater. Tendon ruptures have occurred most prominently in patients’ Achilles tendon, but ruptures have also occurred in the thumb, hand, bicep, and shoulder. Cases of other tendon-related problems, such as tendonitis have also been linked to the drug.
Public Citizen, a consumer watchdog group, petitioned the FDA for the black box warning. The warning was finally issued on July 8th, 2008.
If you or a loved one is currently taking Levaquin, discontinue its use and see your doctor immediately. If you suspect you or a loved one has been injured by Levaquin, please contact the Personal Injury Lawyer Directory to find an experienced injury lawyer in your area as soon as possible. You may be entitled to compensation for your injury.